Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 130, NWS Twin Cities, MN

September 17, 2015Anoka County, Hennepin County, Ramsey County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 17, 2015, 4:15 AM CDT for Anoka County, Hennepin County, Ramsey County, Minnesota. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2015, 4:15 AM CDT (09:15 UTC)
Expired
Sep 17, 2015, 5:00 AM CDT
In force
45 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Anoka County, MN, Hennepin County, MN, Ramsey County, MN

The radar

The Minneapolis radar (KMPX), 47 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 4:28 AM CDTHAIL 0.88Crystal, MN
Sep 17, 4:30 AM CDTHAIL 1Crystal, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2015-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2015-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1342 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

421 
WUUS53 KMPX 170915
SVRMPX
MNC003-053-123-171000-
/O.NEW.KMPX.SV.W.0130.150917T0915Z-150917T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
415 AM CDT THU SEP 17 2015

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HENNEPIN COUNTY IN EAST CENTRAL MINNESOTA...
  SOUTHEASTERN ANOKA COUNTY IN EAST CENTRAL MINNESOTA...
  NORTHERN RAMSEY COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 500 AM CDT

* AT 414 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MEDICINE
  LAKE...OR 7 MILES NORTHWEST OF MINNEAPOLIS...MOVING NORTHEAST AT 35
  MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  MINNEAPOLIS...BROOKLYN PARK...BROOKLYN CENTER AND COLUMBIA HEIGHTS
  AROUND 425 AM CDT.
  ROSEVILLE...FRIDLEY AND SPRING LAKE PARK AROUND 430 AM CDT.
  SHOREVIEW...NEW BRIGHTON AND MOUNDS VIEW AROUND 435 AM CDT.
  VADNAIS HEIGHTS AND ARDEN HILLS AROUND 440 AM CDT.
  BLAINE AND LINO LAKES AROUND 445 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE BLAINE
AIRPORT...NORTH MINNEAPOLIS...OSSEO...NEW HOPE...LEXINGTON...CRYSTAL
AIRPORT...HAMEL...NORTH OAKS...CIRCLE PINES AND HILLTOP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4525 9302 4513 9302 4512 9298 4508 9298
      4493 9344 4506 9358 4532 9308
TIME...MOT...LOC 0914Z 236DEG 32KT 4501 9340 

HAIL...1.00IN
WIND...<50MPH
 
$$
2 follow-up statements
308 
WWUS53 KMPX 170934
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
434 AM CDT THU SEP 17 2015

MNC003-053-123-171000-
/O.CON.KMPX.SV.W.0130.000000T0000Z-150917T1000Z/
HENNEPIN MN-ANOKA MN-RAMSEY MN-
434 AM CDT THU SEP 17 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR NORTHEASTERN HENNEPIN...SOUTHEASTERN ANOKA AND NORTHERN RAMSEY
COUNTIES...

AT 434 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FRIDLEY...OR 7
MILES NORTH OF MINNEAPOLIS...MOVING NORTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  ROSEVILLE...NEW BRIGHTON AND MOUNDS VIEW AROUND 440 AM CDT.
  SHOREVIEW AROUND 445 AM CDT.
  VADNAIS HEIGHTS AND ARDEN HILLS AROUND 450 AM CDT.
  BLAINE AND LINO LAKES AROUND 455 AM CDT.
  HUGO AROUND 500 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE NORTH 
MINNEAPOLIS...OSSEO...NEW HOPE...LEXINGTON...NORTH OAKS...CIRCLE 
PINES...HILLTOP AND CRYSTAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4525 9302 4513 9302 4512 9298 4508 9298
      4498 9337 4512 9347 4532 9308
TIME...MOT...LOC 0934Z 234DEG 26KT 4508 9328 

HAIL...1.00IN
WIND...<50MPH
 
$$
580 
WWUS53 KMPX 170952
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
452 AM CDT THU SEP 17 2015

MNC003-053-123-171002-
/O.EXP.KMPX.SV.W.0130.000000T0000Z-150917T1000Z/
HENNEPIN MN-ANOKA MN-RAMSEY MN-
452 AM CDT THU SEP 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HENNEPIN...
SOUTHEASTERN ANOKA AND NORTHERN RAMSEY COUNTIES WILL EXPIRE AT 500 AM
CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4525 9302 4513 9302 4512 9298 4508 9298
      4498 9337 4512 9347 4532 9308
TIME...MOT...LOC 0951Z 236DEG 32KT 4508 9328 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 11:19 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Sep 16, 11:19 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1119 PM CDT WED SEP 16 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 330 PM CDT WED SEP 16 2015

THUNDERSTORM CHANCES ASSOCIATED WITH THE FRONTAL BOUNDARY KNOCKING
ON THE DOORSTEP OF WEST CENTRAL MN THIS AFTERNOON WILL BE THE FOCI
THIS FORECAST PERIOD.

TEMPERATURES HAVE WARMED EFFICIENTLY AHEAD OF THE FRONT THIS
AFTERNOON...WITH MID TO UPPER 80S AND EVEN A FEW 90S COMMON OVER
WEST CENTRAL MINNESOTA WHERE LESS CLOUD COVER EXISTS. CONVECTIVE
TEMPERATURES ARE BEING REACHED OVER PARTS OF WEST/SOUTH CENTRAL
MN...SO EXPECT TO SEE ISOLATED SHOWERS AND EVEN SOME ISOLATED
THUNDERSTORMS INTO THE EVENING HOURS. HIGHER COVERAGE OF SHOWERS AND
THUNDERSTORMS WILL ARRIVE LATE THIS EVENING AND OVERNIGHT AS
INCREASING TEMP/MOISTURE ADVECTION ENSUES WITH THE NOCTURNAL LOW
LEVEL JET. WILL ALSO HAVE A SURGE OF VORTICITY ADVECTION FURTHER
FUEL ACTIVITY DURING THE EARLY MORNING HOURS. HAVE THEREFORE
INCLUDED LIKELY POPS FROM CENTRAL/EAST CENTRAL MN INTO WEST CENTRAL
WI AFTER 06Z.

CONVECTION WILL LIKELY LINGER ALONG/EAST OF I35 AND NORTH OF I94
DURING THE MORNING HOURS...WITH CONVECTIVE DEBRIS /CLOUDS/ LIMITING
DESTABILIZATION INTO THE AFTERNOON HOURS AS THE FRONT ARRIVES. IF
ENOUGH BREAKS IN THE CLOUDS CAN DEVELOP...MODELS DEPICT AROUND 2500
J/KG OF MLCAPE WITH WHICH TO PLAY. FURTHERMORE...THE LEAD SHORTWAVE
TROUGH MOVING ACROSS THE DAKOTAS WILL LIKELY HELP INSTIGATE NEW
CONVECTION ALONG THE FRONT...AND POSSIBLE RENEW ANY ONGOING
CONVECTION. ALTHOUGH A LINEAR NATURE TO STORM TYPE APPEARS MOST
LIKELY...INITIALLY SUPERCELL CONFIGURATION WOULD BE POSSIBLE.
THEREFORE WHILE DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY
THREATS...A COUPLE TORNADOES CANNOT BE RULED OUT.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 330 PM CDT WED SEP 16 2015

THE MAIN CONCERN IN THE EXTENDED PERIOD IS FRIDAY/S SYSTEM WHICH
IS STRONGER IN TERMS OF UPPER LEVEL SUPPORT...BUT LACKING DEEP
MOISTURE. ALTHOUGH MODELS HAVE COME TOGETHER TO SUPPORT A STRONGER
STORM SYSTEM FRIDAY/FRIDAY NIGHT...THERE REMAINS THE PROBLEM OF
DEEPER MOISTURE...ESPECIALLY CONSIDERING THE N/NE FLOW IN THE
LOWEST 5K ACROSS THE UPPER MIDWEST.

THERE SEEMS TO BE TWO SEPARATE SHORTWAVE/S WITH THE SYSTEM WHICH
DEVELOPS TWO SFC LOWS...ONE IS IN CENTRAL SD...WHILE THE OTHER IS
ALONG THE OLD FRONTAL BOUNDARY WHICH MOVES ACROSS OUR REGION
TOMORROW. THE FIRST SFC REFLECTION IN SD AND ASSOCIATED STRONGER
MID-LEVEL FRONTOGENESIS AND UPPER JET SUPPORT...WILL LIKELY
DEVELOP A LARGE AREA OF LIGHT/MODERATE SHRA ACROSS SD. THE
SECONDARY SFC REFLECTION ALONG THE FRONT IN THE CENTRAL PLAINS IS
ASSOCIATED WITH DEEPER MOISTURE AND WILL LIKELY KEEP THE BULK OF
THIS MOISTURE/SHRA/TSRA SOUTH OF OUR CWA THRU FRIDAY NIGHT.
THEREFORE...THE BEST SCENARIO FOR OUR REGION TO SEE SHRA WILL BE
ASSOCIATED WITH THE INCREASING MID-LEVEL FRONTOGENESIS AS IT MOVES
EASTWARD OVER SOUTHERN MN FRIDAY AFTN/EVENING. THERE REMAINS TOO
MUCH DRIER AIR FILTERING FROM THE NORTH TO WARRANT ANYTHING MORE
THAN CHC POPS FOR MOST OF MN...WITH THE BEST CHC OF MEASURABLE
PRECIPITATION ALONG THE IA/MN BORDER. THIS FORECAST IS BASED ON A
WEAKENING MID-LEVEL WAA REGIME AS WINDS BECOME LIGHT OR NORTH AS
THE UPPER LEVEL SHORTWAVE MOVES EASTWARD ACROSS SOUTHERN MN. IF
THIS MID-LEVEL WAA REGIME IS STRONGER...A BOARDER AREA OF -SHRA
WILL LIKELY MOVE ACROSS MOST OF SOUTHERN MN WHICH WILL KEEP TEMPS
IN THE 50S/LOWER 60S. IF THIS SYSTEM IS MUCH WEAKER...ONLY
SPRINKLES OR -SHRA WILL OCCUR ALONG THE SOUTHERN 1/4 OF MN...WHILE
OTHER AREAS REMAIN DRY.

PAST FRIDAY NIGHT...THE OVERALL UPPER LEVEL FLOW WILL BECOME MORE
ZONAL AS A DEEP TROUGH DEVELOPS ACROSS THE GULF OF ALASKA AND THE
EASTERN PACIFIC. THIS IS IN CONJUNCTION OF A BOARD RIDGE
EXTENDING ACROSS THE DESERT SW...AND INTO THE CENTRAL PLAINS. THIS
WILL LEAD TO A DRY PATTERN...ESPECIALLY CONSIDERING THE POLAR
FRONT WILL BE WELL NORTH OF MPX CWA. IT IS ALSO A WARMER PATTERN
WHICH LEADS TO TEMPS WARMING UP AGAIN BY SUNDAY...AND THRU EARLY
NEXT WEEK. THE NEXT CHC OF ANY ORGANIZED PRECIPITATION WILL OCCUR
LATE WED/THU.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1119 PM CDT WED SEP 16 2015

BAND OF SHOWERS AND STORMS HAS BEEN DECAYING OVER EASTERN MN...BUT
EXPECT ANOTHER CLUSTER OF STORMS TO FIRE AROUND 09-10Z ACROSS
SOUTH CENTRAL MN AND TRACK NORTHEAST ACROSS MSP/RNH/EAU THROUGH
MID MORNING. A LULL IN ACTIVITY EXPECTED AGAIN LATE MORNING TO
EARLY AFTERNOON...WITH MVFR CIGS LIKELY...THEN ADDITIONAL STORMS
WILL FIRE ALONG THE COLD FRONT FROM ROUGHLY RWF TO STC...AND
BECOME MORE WIDESPREAD AS THEY HEAD INTO ERN MN AND WRN WI
THROUGH EARLY EVENING. CONFIDENCE HAS INCREASED THROUGH THE PERIOD
TO ALLOW TEMPO GROUPS...THOUGH PERHAPS SOME PREVAILING GROUPS WILL
BE NEEDED IN LATER FORECASTS.

KMSP...THINK DRY WEATHER WILL CONTINUE UNTIL ABOUT 10-11Z WHEN
ADDITIONAL STORMS QUICKLY DEVELOP. THEY SHOULD PERSIST THROUGH
ABOUT 15Z. MVFR CIGS COULD ARRIVE DURING OR SHORTLY AFTER THE
MORNING STORMS.

/OUTLOOK FOR KMSP/
FRI...VFR. MVFR SHRA POSSIBLE. WIND NNW 5-10 KTS.
SAT...VFR. WIND W 7-10 KTS.
SUN...VFR. WIND S 10-12 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...LS
LONG TERM...JLT
AVIATION...BORGHOFF
Hazardous weather outlook, Sep 16, 3:40 PM CDT, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
340 PM CDT WED SEP 16 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
172045-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
340 PM CDT WED SEP 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED...BUT THERE COULD BE A COUPLE STRONG STORMS THAT
PRODUCE GUSTY WINDS OR HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON
INTO THURSDAY NIGHT. A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE. ISOLATED LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
WITH THE ACTIVITY THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH
TONIGHT...BUT MAY BE NEEDED THURSDAY AFTERNOON.

JLT

In the hours before

Special weather statement, Sep 17, 3:44 AM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
344 AM CDT THU SEP 17 2015

WIZ015-170930-
BARRON-
344 AM CDT THU SEP 17 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BARRON COUNTY...

AT 343 AM CDT...A STRONG THUNDERSTORM NEAR CUMBERLAND...OR 10 MILES
WEST OF RICE LAKE...MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RICE LAKE...BARRON...CUMBERLAND...ALMENA...HAUGEN...COMSTOCK...
MIKANA...AND BRILL.

THIS INCLUDES U.S. HIGHWAY 53 BETWEEN MILE MARKERS 140 AND 152.

LAT...LON 4534 9197 4547 9215 4564 9193 4563 9154
      4558 9153
TIME...MOT...LOC 0843Z 226DEG 34KT 4548 9195

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 8:18 PM CDTSpecial Weather StatementMPXBenton27 min
Sep 17, 6:27 AM CDTSpecial Weather StatementMPXRamsey63 min
Sep 17, 6:38 AM CDTFlash Flood WarningMPXDakota, Ramsey, Washington2 hr
Sep 17, 7:31 AM CDTSpecial Weather StatementMPXWashington59 min
Sep 17, 10:06 AM CDTSpecial Weather StatementMPXDakota54 min
Sep 17, 11:05 AM CDTSpecial Weather StatementMPXRamsey40 min
Sep 17, 11:59 AM CDTSpecial Weather StatementMPXCarver46 min
Sep 17, 12:41 PM CDTSpecial Weather StatementMPXHennepin, Ramsey49 min
Sep 17, 3:26 PM CDTSevere Thunderstorm WarningMPXMcLeod33 min
Sep 17, 3:43 PM CDTSevere Thunderstorm WarningMPXDakota, Rice33 min
Sep 17, 4:01 PM CDTSpecial Weather StatementMPXCarver29 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.